An increasing number of individuals, including children and adults, are being prescribed stimulant medications for Attention Deficit Hyperactivity Disorder (ADHD), a condition characterized by difficulties with concentration and stillness. However, concerns are mounting regarding the potential hidden side effects and safety of these drugs.

The author, who took Ritalin for ADHD as a teenager, describes experiencing a racing heart, anxiety, social withdrawal, and a feeling of being "numb" or "not myself" while on the medication. Initially prescribed to aid revision for exams, the drug reportedly made intensive study sessions possible but at the cost of creativity and social engagement. This personal experience has led to the belief that many current users may not fully realize the associated risks.

ADHD diagnoses and subsequent prescriptions for medications like Ritalin have seen a significant rise. In the UK, statistics indicate 750,000 children and 1.5 million adults are now diagnosed with ADHD, with prescriptions increasing across all age groups, even for children as young as three. The number of women on ADHD medication has risen 20-fold and men 15-fold in the past 15 years.

This surge in prescriptions has prompted warnings from health organizations. The charity Cardiac Risk In The Young has advised that all NHS patients starting ADHD medication should be screened for underlying heart defects, which affect about one in 300 people. This recommendation follows the death of Jacob Wooderson, 28, who died of sudden arrhythmic death syndrome shortly after his Elvanse prescription was increased. The coroner at the time called for a government inquiry into the safety of ADHD medications, but none was initiated.

Studies have also pointed to other potential impacts. One US study found that children on stimulant ADHD medication were, on average, 1.5 inches shorter than their peers with ADHD who were not taking the drugs. Another US study indicated that children on stimulants frequently described feeling "numb" or "sad," and that they "don’t smile" or "feel like myself" while taking the medication.

Professor Joanna Moncrieff, a psychiatrist at University College London, is among experts questioning the widespread use of ADHD medications. She argues that these drugs may increase the risk of serious health conditions, including psychosis and Parkinson's disease, and suggests that patients might be healthier and happier off the medication. The author's own experience of discontinuing Ritalin and finding success through personal effort supports the idea that some individuals may be able to manage their ADHD symptoms without long-term reliance on medication.